Alert archive / New Jersey / Small Craft Advisories in 2018

Small Craft Advisory 118, NWS Philadelphia/Mount Holly

December 29, 2018

NWS Philadelphia/Mount Holly issued this small craft advisory at Dec 29, 2018, 3:31 AM EST. It took effect at Dec 29, 2018, 8:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2018, 3:31 AM EST (08:31 UTC)
In effect from
Dec 29, 2018, 8:00 AM EST
Expired
Dec 29, 2018, 3:39 PM EST
In force
8 hr
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

802 
WHUS71 KPHI 290831
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
331 AM EST Sat Dec 29 2018

ANZ430-431-292300-
/O.CAN.KPHI.SC.Y.0117.000000T0000Z-181229T2300Z/
/O.NEW.KPHI.SC.Y.0118.181229T1300Z-181229T2300Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
331 AM EST Sat Dec 29 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
EST THIS EVENING...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect from 8 AM this morning to 6 PM
EST this evening.

* WINDS AND SEAS...West winds 10 to 15 kt with gusts up to 25 
  kt. Seas 1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ450>455-292300-
/O.CON.KPHI.SC.Y.0117.000000T0000Z-181229T2300Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
331 AM EST Sat Dec 29 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...

* WINDS AND SEAS...West winds 10 to 15 kt with gusts up to 25 kt.
  Seas 3 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

CMS
2 follow-up statements
238 
WHUS71 KPHI 291422
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
922 AM EST Sat Dec 29 2018

ANZ450>455-292300-
/O.CON.KPHI.SC.Y.0117.000000T0000Z-181229T2300Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
922 AM EST Sat Dec 29 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...

* WINDS AND SEAS...West-northwest winds increasing to 15 to 20 kt
  with gusts to 25 kt, then diminishing late this afternoon and 
  tonight. Seas 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ430-431-292300-
/O.CON.KPHI.SC.Y.0118.000000T0000Z-181229T2300Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
922 AM EST Sat Dec 29 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...

* WINDS AND SEAS...Northwest winds increasing to around 15 kt with
  gusts to 25 kt, then diminishing late this afternoon and 
  tonight. Seas 2 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
605 
WHUS71 KPHI 292039
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
339 PM EST Sat Dec 29 2018

ANZ452>455-292145-
/O.CAN.KPHI.SC.Y.0117.000000T0000Z-181229T2300Z/
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
339 PM EST Sat Dec 29 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Mount Holly has cancelled the
Small Craft Advisory.

The winds and seas are overall below advisory criteria, therefore
the Small Craft Advisory has been cancelled.

$$

ANZ430-431-292145-
/O.CAN.KPHI.SC.Y.0118.000000T0000Z-181229T2300Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
339 PM EST Sat Dec 29 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Mount Holly has cancelled the
Small Craft Advisory.

The winds and seas are expected to remain below advisory criteria,
therefore the Small Craft Advisory has been cancelled.

$$

ANZ450-451-292300-
/O.CON.KPHI.SC.Y.0117.000000T0000Z-181229T2300Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
339 PM EST Sat Dec 29 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...

* WINDS AND SEAS...Northwest winds 15 to 20 kt with gusts up to 25
  kt, diminishing some this evening. Seas 3 to 6 feet, subsiding
  some this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this small craft advisory went out at Dec 29, 12:14 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Dec 29, 12:14 AM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1214 AM EST Sat Dec 29 2018

.SYNOPSIS...
Low pressure over the Great Lakes will move into eastern Canada
tonight, then will continue to move out to sea on Saturday. A
trailing cold front will move across the region late Saturday.
High pressure builds east on Sunday, and then moves offshore
early Monday. Low pressure impacts the region late Monday
through early Tuesday. High pressure returns for the mid-week
period, followed by another low for the end of next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Made quite a few changes to the forecast for the rest of the
night. Fog is spreading northward into the Lehigh Valley, but
appears to be widespread and dense only in Berks County (for
now), which is now included in the dense fog advisory. Issued
special weather statement for the rest of the Lehigh Valley and
the southern Poconos, where fog is more localized but
occasionally lowers to a half mile or so. Meanwhile, fog has
become less dense in Delaware and New Castle Counties, but
maintained the advisory in these locations based on webcams.

Meanwhile, temperatures are much warmer than forecast (about 4-7
degrees), so raised them the rest of the night across the area.
It appears GLAMP data and a consensus blend of hi-res guidance
are doing best with hourly temperatures so far, which is
unsurprising given the regime. Statistical blends and bias-
corrected guidance are often rather poor in unusual and dynamic
meteorological patterns like the one we are in.

Finally, boosted sky cover given the stubborn overcast and
upstream data via satellite imagery and surface obs. Do not
think things will improve considerably for the next few hours.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
1200 am update: Given that statistical guidance is much too
cold currently, raised hourly/max temperatures a tad for
Saturday, with the expectation that at least morning
temperatures (which will likely end up being nearest the maximum
temperatures) will be warmer than currently forecast. Also
boosted sky cover across the area throughout the day, given the
rather pessimistic sky cover upstream. Think it is likely a
stratus/stratocumulus deck will fill in as mixing increases, and
this may occur with very little opportunity for appreciable
sunshine.

Previous discussion...

The flow aloft is more zonal during Saturday between a closed
low near Hudson Bay Canada and a ridge from the central Gulf of
Mexico on eastward. A trough is forecast to move through the
Midwest and Plains which is then connected to a strong trough
near the southwestern states. High pressure at the surface is
forecast to be sliding across the Great Lakes and Ohio Valley,
however low pressure near the Canadian Maritimes will help
maintain a tightened pressure gradient across our area. A
secondary cold front attached to this low is forecast to remain
to our north during the day.

A west-northwest flow occurs and the cold air advection is
forecast to increase through the day, however it is most robust
during the afternoon. The forecast soundings indicate deeper
mixing through the afternoon as the boundary layer warms some
and cooling takes place aloft. This will result in a breeze with
peak gusts to near 30 mph. The forecast soundings also indicate
the potential for a layer of stratocumulus to develop and/or
spread eastward during the day. There is dry air advection
occurring below and above this layer, however given the setup we
may need to add more cloud cover especially into the I-95
corridor on eastward for a time.

As for the high temperatures, a model/continuity blend was
used. Given an increase in the cold air advection through the
day, the high temperatures may occur earlier in the day with
some temperature fall during the afternoon.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
High pressure builds into the area Saturday night, then moves
offshore on Sunday. Colder air filters into the region for the
weekend. A surge in some high clouds may limit radiational
cooling despite winds being nearly calm. Lows will drop into the
20s and 30s, and highs on Sunday will top off in the low 30s to
the north and otherwise in the low to mid 40s.

Low pressure develops over the Gulf Coast states on Sunday,
then lifts to the north and east Sunday night. Ahead of the low,
a warm front lifts into the Northeast Monday morning, and then
another low develops over the area Monday afternoon as the main
low passes north of the region. The whole system departs Monday
night.

In terms of sensible weather, rain, possibly mixed with snow,
develops over Delmarva late Sunday night as the warm front lifts
north. By Monday morning, as the precip shield lifts into
northern NJ, the Lehigh Valley, and the southern Poconos,
temperatures will be cold enough for all snow, and a wintry mix
towards south of I-78. Up to 1/2" of snow is possible before a
changeover to all rain by Monday afternoon. Rain continues
Monday night, then ends on Tuesday morning as low pressure north
of the area lifts out to sea. Another 1-2" of rain is possible
during this time, and may once again result in flooding
concerns.

A cold front passes through on Tuesday, then high pressure
returns for the middle of next week, followed by another
potential coastal low for the end of next week.

&&

.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of tonight...Lingering IFR/LIFR CIGs will continue through
about 10z, though may become more temporary with time as winds
subtly veer to westerly and increase to around 10 kts or so.
VSBYs will be highly variable, and may tank to less than a mile
at times near/west of PHL. Should see improvement in CIGs/VSBYs
near daybreak, but confidence on exact timing is quite low.

Saturday...Quick improvement to VFR, though expecting a
stratocumulus deck to develop rather quickly from northwest to
southeast. CIGs expected to be between 3000 and 5000 feet.
West-northwest winds increasing to 10 to 20 kts with higher
gusts. Moderate confidence.

Saturday night...VFR with west-northwest winds diminishing to 10
kts or less. High confidence.

Outlook...

Sunday...VFR. Light west winds.

Sunday night...Mainly VFR, possibly lowering to MVFR late. Rain
possible south of KPHL by daybreak.

Monday through Tuesday...MVFR/IFR in periods of moderate to
heavy rain. Snow or a wintry mix possible at KRDG/KABE/KTTN
Monday morning. South winds 10 kt or less, becoming west 10-15
kt with gusts to 20 kt on Tuesday. Improving conditions Tuesday
afternoon.

Wednesday...VFR. NW winds 10 kt or less.

&&

.MARINE...
Gale Warning has been downgraded to a Small Craft Advisory.
Small Craft Advisory goes through the day Saturday. Southerly
flow ahead of a cold front will be gusty into tonight before
subsiding as a robust low-level jet shifts to our east. A wind
shift to the west and northwest is expected overnight and
Saturday behind the cold front, with some increase in the winds
on Saturday. The colder air is not forecast to arrive until
later in the afternoon, therefore mixing may be more limited.
Elevated seas though will take awhile to subside. As a result,
ran the Small Craft Advisory for all waters through 6 PM
Saturday. While there could be some fog tonight, especially
through the evening, there is less confidence regarding the
coverage and if it will be dense. As a result, kept a mention of
patchy fog.

Outlook...

Saturday night...SCA conditions in the evening, diminishing
late.

Sunday through Sunday night...Sub-SCA conditions.

Monday through Tuesday...SCA conditions with a low chance for
gales Monday night. VSBY restrictions in rain and fog.

Wednesday...Sub-SCA conditions.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Dense Fog Advisory until 4 AM EST early this morning for
     PAZ060-070-101-102.
NJ...None.
DE...Dense Fog Advisory until 4 AM EST early this morning for
     DEZ001.
MD...Dense Fog Advisory until 4 AM EST early this morning for
     MDZ008-012-015-019-020.
MARINE...Small Craft Advisory until 6 PM EST this evening for ANZ430-
     431-450>455.

&&

Synopsis...MPS
Near Term...CMS
Short Term...CMS/Davis/Gorse
Long Term...MPS
Aviation...CMS/MPS
Marine...Gorse/MPS
Hazardous weather outlook, Dec 28, 11:44 PM EST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1144 PM EST Fri Dec 28 2018

DEZ001-MDZ008-012-015-019-020-PAZ060-070-101-102-300445-
New Castle-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Berks-Delaware-
Western Chester-Eastern Chester-
1144 PM EST Fri Dec 28 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY...

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, east central Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002>004-NJZ001-007>010-012>027-PAZ054-055-061-062-071-103>106-
300445-
Kent-Inland Sussex-Delaware Beaches-Sussex-Warren-Morris-Hunterdon-
Somerset-Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-
Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Lehigh-Northampton-
Philadelphia-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
1144 PM EST Fri Dec 28 2018

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-300445-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1144 PM EST Fri Dec 28 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

CMS

In the hours before

Special weather statement, Dec 28, 11:07 PM EST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1107 PM EST Fri Dec 28 2018

PAZ054-055-060>062-103-105-290615-
Carbon-Monroe-Berks-Lehigh-Northampton-Western Montgomery-
Upper Bucks-
Including the cities of Jim Thorpe, Stroudsburg, Reading,
Allentown, Bethlehem, Easton, Collegeville, Pottstown, Chalfont,
and Perkasie
1107 PM EST Fri Dec 28 2018

...Locally dense fog through the overnight hours...

Webcams and surface observations indicate locally dense fog has
developed in portions of the southern Poconos, Lehigh Valley, and
Berks County. Motorists are advised to use caution traveling
across the area tonight. Expect rapid reductions in visibility.
Use low-beam headlights, and maintain extra distance from other
vehicles.

CMS
Special weather statement, Dec 29, 1:05 AM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
105 AM EST Sat Dec 29 2018

PAZ054-055-061-062-103-105-290900-
Carbon-Monroe-Lehigh-Northampton-Western Montgomery-Upper Bucks-
Including the cities of Jim Thorpe, Stroudsburg, Allentown,
Bethlehem, Easton, Collegeville, Pottstown, Chalfont,
and Perkasie
105 AM EST Sat Dec 29 2018

...Locally dense fog through the overnight hours...

Webcams and surface observations continue to indicate locally
dense fog in portions of the southern Poconos and Lehigh Valley.
Motorists are advised to use caution traveling across the area
tonight. Expect rapid reductions in visibility. Use low-beam
headlights, and maintain extra distance from other vehicles.

CMS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 10:48 PM ESTAreal Flood WarningPHICumberland6 hr
Dec 29, 6:42 AM ESTAreal Flood WarningPHICumberland, Salem4 days
Dec 29, 4:11 PM ESTRiver Flood WarningPHIEssex, Morris, Passaic7 days
Dec 28, 8:57 PM ESTDense Fog AdvisoryPHIBerks, Chester, Delaware9 hr

Nearby

Small Craft Advisories in New Jersey, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.